MAUDE Adverse Event Report: COOK INC TORNADO PLATINUM EMBOLIZATION MICROCOIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC TORNADO PLATINUM EMBOLIZATION MICROCOIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Code Available (3191)
Date of Event 08/08/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
It was reported by the international customer that, during the introduction of a tornado platinum embolization microcoil into the patient, there was a feeling of resistance nearby the area in which the coil was going to be placed.As precaution, the operator removed the device from the patient and examined it.It was noted that the coil was broken into several pieces.There were reportedly no patient adverse effects; although there was an extension of the procedure time as a result, no additional anesthesia was required.All pieces of the coil were reportedly retrieved.The circumstances surrounding the handling and usage of the device are not fully known.The customer has not confirmed whether or not the product will be returning.
 
Additional Manufacturer Narrative
(b)(4).Pma/ 510(k): preamendment.Investigation - evaluation: a review of the complaint history, drawings, instructions for use (ifu), device history record, manufacturing instructions, quality control, and visual inspection of the returned device was conducted during the investigation.No systemic issues were found related to the reported complaint.One blue microcatheter with clear hub marked 2.7/130 was returned in used condition.There is biomatter present on the distal tip along with white fibers clinging to it, and possibly biomatter inside of the catheter.There is no apparent kinking of the catheter.There is resistance inside the tip of the catheter, approximately 2mm from the tip.A 0.018" wire was inserted into the catheter through the hub but encounters resistance beginning at the strain relief.Manipulation of the wire allowed the wire to pass through the resistance, however the wire became stuck again within the catheter at 9.5 cm from the proximal tip of the hub.Using the stiff end of the wire, it can be advanced farther, but with resistance.With persistence, the wire eventually bypassed or overcame the resistance but later became stuck again (11 cm past the 9.5 cm = 20.5 cm from hub).The wire could not be advanced farther as it felt the end of the wire was butting up against something solid.When viewing with the microscope camera under bright light, the coil was visible within at least the distal portion of the catheter.Biomatter was also visible within the catheter.It did not appear that the coil inside was in multiple pieces, however we could not determine the length of the coil.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.The manufacturing documents in place at the time of manufacture were reviewed and it was found that the coil was thoroughly inspected by quality control.No notable gaps in production or processing controls were identified.The ifu provides specific instructions for sizing of the microcatheter and wire guide used to deliver the coil.Specific details for loading.018 inch microcoils into the delivery catheter are also provided.The risk specification for this product includes the failure mode 'wire breaks' and identifies that risk controls are in place to mitigate the risk of this type of failure.Review of the device history record of the finished product, as well as a review of the sub-assembly lots shows no nonconforming events that would contribute to this failure mode.It should also be noted there were no other reported complaints for this lot number.The coil could have become damaged during loading into the microcatheter or during advancement to the distal end of the microcatheter if the size of the wire guide did not follow ifu guidelines or the patient anatomy was difficult to track through.Based on the information provided, examination of the returned product, and the results of our investigation; a definitive root cause could not be determined.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
TORNADO PLATINUM EMBOLIZATION MICROCOIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6849626
Report Number1820334-2017-02895
Device Sequence Number1522269
Product Code KRD
UDI-Device Identifier00827002082618
UDI-Public(01)00827002082618(17)220511(10)7845806
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberMWCE-18S-3/2-TORNADO
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 08/23/2017
Supplement Date Received by Manufacturer01/09/2018
Initial Report FDA Received Date09/07/2017
Supplement Report FDA Received Date01/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;